To the Editor.— The neuroleptic malignant syndrome (NMS) is an uncommon but potentially fatal reaction to major tranquilizers. It is characterized by hyperpyrexia, muscle rigidity, altered consciousness, and autonomicdysfunction.1,2We report a dramatic case of the NMS complicated by bilateral anterior tibial compartment syndromes that were infected by gasproducingEscherichia coli. Report of a Case.— A 29-year-old man was admitted to the Bernalillo County Mental Health Center, Albuquerque, with the diagnosis of acute paranoid schizophrenia. During a 12-hour period, he received 90 mg of haloperidol and 100 mg of chlorpromazine orally. Two hours later, he was comatose, hypotensive, hyperpyrexic (rectal temperature, 41.3 °C), and rigid, with clonic jerking movements, and was transferred to the University of New Mexico Hospital, Albuquerque. His creatine kinase level was 220,000 IU/L, his uric acid level was 25.2 mg/mL, and the scanty urine specimens were positive for myoglobin and initially yellow and then burgundy-colored
No takes yet. Share an insight, caveat, or question.
Charles B. Sherman (1983) studied this question.
Synapse has enriched 5 related papers. Consider them for comparative context: